MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0410
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/27/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00156.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils).During the procedure, the physician successfully placed multiple smart coils into the target vessel using a non-penumbra microcatheter.The physician then advanced another smart coil through its introducer sheath, but it would not enter into the hub of the microcatheter.The smart coil was therefore removed and was not used in the procedure.A second smart coil was then advanced through its introducer sheath but the same issue occurred.The second smart coil was also removed and was not used in the procedure.The procedure was completed using additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact at the proximal end of the pusher assembly.Bends and kinks were present along the pusher assembly approximately 16.5 cm, 22.0 cm, 28.0 cm, 43.0 cm, 60.5 cm, 77.0 cm, 85.0 cm, 127.0 cm, 137.0 cm and 146.5 cm from the proximal end.The mid-joint was proximal to the introducer sheath friction lock.The embolization coil was intact with the pusher assembly distal detachment tip (ddt).Offset coil winds were present on the proximal end of the embolization coil.Conclusions: evaluation of the first returned smart coil revealed proximal offset coil winds.If the introducer sheath is not seated properly within the hub of the parent catheter, resistance may be encountered while advancing the device.If the device is advanced against resistance, damage such as offset coil winds will likely occur.During functional testing, resistance was encountered at the hub of a demonstration microcatheter and the device could not advance any further.Further evaluation revealed kinks along the pusher assembly.These kinks are likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Evaluation of the second smart coil revealed the pusher assembly mid-joint was proximal to the introducer sheath friction lock, pusher assembly kinks, and a fracture.If the introducer sheath is not seated properly within the hub of the parent catheter, resistance may be encountered while advancing the device.If the smart coil is forcefully advanced against this resistance, kinks and fractures may occur.Further evaluation revealed the embolization coil became detached from the ddt.Based on the reported complaint, some of the observed kinks, the fracture, and the detached embolization coil were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2019-00156.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the follow up #1 3005168196-2019-00156 mfr report and is being corrected on this follow-up # 2 3005168196-2019-00155 mfr report: 1.Section h.Box10.Narrative/corrected data.Results: the pet lock was intact at the proximal end of the pusher assembly.Bends and kinks were present along the pusher assembly approximately 16.5 cm, 22.0 cm, 28.0 cm, 43.0 cm, 60.5 cm, 77.0 cm, 85.0 cm, 127.0 cm, 137.0 cm and 146.5 cm from the proximal end.The mid-joint was proximal to the introducer sheath friction lock.The embolization coil was intact with the pusher assembly distal detachment tip (ddt).Offset coil winds were present on the proximal end of the embolization coil.Conclusions: evaluation of the first returned smart coil revealed proximal offset coil winds.If the introducer sheath is not seated properly within the hub of the parent catheter, resistance may be encountered while advancing the device.If the device is advanced against resistance, damage such as offset coil winds will likely occur.During functional testing, resistance was encountered at the hub of a demonstration microcatheter and the device could not advance any further.Further evaluation revealed kinks along the pusher assembly.These kinks are likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Evaluation of the second smart coil revealed the pusher assembly mid-joint was proximal to the introducer sheath friction lock, pusher assembly kinks, and a fracture.If the introducer sheath is not seated properly within the hub of the parent catheter, resistance may be encountered while advancing the device.If the smart coil is forcefully advanced against this resistance, kinks and fractures may occur.Further evaluation revealed the embolization coil became detached from the ddt.Cause was unable to be determined due to the extent of damage to the device before being received for evaluation.Based on the reported complaint, some of the observed kinks, the fracture, and the detached embolization coil were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2019-00156 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8279001
Report Number3005168196-2019-00155
Device Sequence Number1527987
Product Code HCG
UDI-Device Identifier00814548015835
UDI-Public00814548015835
Combination Product (Y/N)Y
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/27/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number400SMTHXSFT0410
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/05/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/27/2018
Supplement Date Received by Manufacturer04/16/2019
01/14/2005
Initial Report FDA Received Date01/25/2019
Supplement Report FDA Received Date05/14/2019
07/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005